Iowa, 2023

Hail in Iowa, April 5, 2023

April 5, 2023 · NWS DVN · 3 events in 3 counties and zones

Severe thunderstorms arrived during the early morning hours of April 5th, as a strong cold front moved across the area and produced a line of strong to severe storms. Storms became severe as they reached the Mississippi River, producing hail up to the size of quarters on the Iowa side of the river in Jones, Jackson, and Johnson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms arrived during the early morning hours of April 5th, as a strong cold front moved across the area and produced a line of strong to severe storms. Storms became severe as they reached the Mississippi River, producing hail up to the size of quarters on the Iowa side of the river in Jones, Jackson, and Johnson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 4, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1136 PM CDT Tue Apr 4 2023

...AVIATION UPDATE...

.UPDATE...
Issued at 643 PM CDT Tue Apr 4 2023

The warm front appears to have stalled roughly along a line from
KDSM east to KIKK. Based on available data it appears the warm
front will remain nearly stationary until the LLJ strengthens
after sunset and the surface low in southwest Iowa begins moving
more rapidly east northeast.

Based on this the tornado watch along the highway 20 corridor has
been replaced with a severe thunderstorm watch until 1 AM. Once
the LLJ strengthens after sunset elevated storms should begin
developing north of the warm front as forcing increases. Primary
risk in this area would be large hail.

After midnight the discrete storms along/ahead of the eastward
moving cold front should form into a broken line. Hail and
damaging winds would be the primary risks. Given the large amount
of wind shear in the atmosphere, brief spin up tornadoes along the
cold front cannot be ruled out.

&&

.SYNOPSIS...
Issued at 313 PM CDT Tue Apr 4 2023

18z surface data has the warm front running from the highway 34
corridor in Iowa east through central Illinois. Dew points north of
the front ranged from the 30s to the 50s with 60s south of the front.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 313 PM CDT Tue Apr 4 2023

Storm initiation south of the warm front will occur rapidly between
4 and 6 PM. Discrete cells will dominate the second round of severe
storms late this afternoon and evening. Thus large hail and
tornadoes will be the primary risks with damaging winds a secondary
risk. The tornado risk will be the highest with storms along and
near the warm front.

There may or may not be a brief lull in storm activity late this
evening before storms along the cold front arrive after midnight.

The storms along the cold front will be capable of damaging winds
and brief spin up tornadoes. The most likely time frame for these
storms will be roughly 3 AM to 10 AM Wednesday.

Late Wednesday morning and continuing into the afternoon dry
conditions will be seen with steady or slowly falling temperatures.
Very windy conditions will develop with sustained winds of 20 to 35
mph with gusts to 45 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 313 PM CDT Tue Apr 4 2023

Quiet with a warmup into early next week

Wednesday night through Saturday night
Assessment...high confidence

Windy conditions will continue Wednesday night and into Thursday
morning as the cool Canadian high builds into the Midwest. Otherwise
expect quiet and dry conditions through Saturday night.

Temperatures will be below normal for Thursday with a warm up
commencing on Friday.

Sunday and Sunday night
Assessment...low to medium confidence

The model consensus has slight chance to chance pops for the area.
However there is a question of moisture availability with the
passage of the upper level disturbance.

The operational GFS/CMC/ECMWF models show dry conditions for the
area. Some members of the GEFS/CMCE/EPS show a risk of rain with the
passage of the upper level disturbance.

Monday through Tuesday
Assessment...high confidence

Quiet, dry and warm conditions will be seen across the area as
southerly flow pulls warm air into the area. Temperatures are
expected to average well above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1134 PM CDT Tue Apr 4 2023

Squall line of strong thunderstorms ahead of a strong cold front
will push eastward across the taf sites overnight. Some of the
storms may produce large hail and damaging winds. After the passage
of the front west winds will be gusting up to 35 kts on Wednesday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Haase
Hazardous weather outlook, Apr 4, 9:29 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1029 PM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060330-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1029 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms overnight. The main risks will be large hail,
damaging winds, and frequent lightning. A tornado or two is also
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Very windy conditions will develop on Wednesday and continue into
Wednesday night. Wind gusts up to 45 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed overnight.

Haase

In the hours before

Local storm report, Apr 4, 11:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             2 N DUNDEE              42.61N 91.55W
04/04/2023  M0.70 INCH       DELAWARE           IA   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED AT BACKBONE STATE
            PARK.

1054 PM     HAIL             1 WNW INDEPENDENCE      42.47N 91.90W
04/04/2023  E1.75 INCH       BUCHANAN           IA   LAW ENFORCEMENT

0942 PM     HAIL             MASONVILLE              42.48N 91.59W
04/04/2023  M1.00 INCH       DELAWARE           IA   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

0940 PM     HAIL             1 S WINSLOW             42.47N 89.80W
04/04/2023  M1.75 INCH       STEPHENSON         IL   PUBLIC

0937 PM     HAIL             1 WSW RED OAK           42.39N 89.69W
04/04/2023  M1.75 INCH       STEPHENSON         IL   PUBLIC

0930 PM     HAIL             WINTHROP                42.47N 91.73W
04/04/2023  E1.75 INCH       BUCHANAN           IA   EMERGENCY MNGR

0923 PM     HAIL             2 NE PLUM RIVER         42.33N 89.96W
04/04/2023  M1.75 INCH       JO DAVIESS         IL   PUBLIC

0905 PM     HAIL             URBANA                  42.22N 91.88W
04/04/2023  M1.00 INCH       BENTON             IA   FIRE DEPT/RESCUE

            RELAY FROM BENTON EMA OF ONE INCH HAIL BY
            URBANA FIRE/RESCUE.

0902 PM     HAIL             1 WNW VINTON            42.17N 92.04W
04/04/2023  U1.00 INCH       BENTON             IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0855 PM     HAIL             MILES                   42.05N 90.31W
04/04/2023  E1.50 INCH       JACKSON            IA   LAW ENFORCEMENT

            PING PONG BALL SIZE HAIL REPORTED IN MILES.

0853 PM     HAIL             VINTON                  42.17N 92.02W
04/04/2023  M1.00 INCH       BENTON             IA   EMERGENCY MNGR

            QUARTER SIZE HAIL JUST SOUTH OF VINTON.

0847 PM     HAIL             6 NE VAN HORNE          42.08N 92.03W
04/04/2023  M1.00 INCH       BENTON             IA   TRAINED SPOTTER

            MAINLY QUARTER SIZE HAIL WITH SOME NICKEL
            HAIL.

0819 PM     HAIL             BELLE PLAINE            41.90N 92.28W
04/04/2023  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

0657 PM     TORNADO          4 E INDUSTRY            40.32N 90.53W
04/04/2023                   MCDONOUGH          IL   BROADCAST MEDIA

0656 PM     HAIL             4 NE INDUSTRY           40.37N 90.55W
04/04/2023  E2.50 INCH       MCDONOUGH          IL   BROADCAST MEDIA

0656 PM     HAIL             5 NW INDUSTRY           40.37N 90.67W
04/04/2023  E0.88 INCH       MCDONOUGH          IL   TRAINED SPOTTER

0654 PM     HAIL             1 SSE MACOMB            40.46N 90.67W
04/04/2023  E0.25 INCH       MCDONOUGH          IL   PUBLIC

0652 PM     HAIL             2 S INDUSTRY            40.30N 90.61W
04/04/2023  E2.00 INCH       MCDONOUGH          IL   PUBLIC

0649 PM     TORNADO          5 ENE FANDON            40.38N 90.68W
04/04/2023                   MCDONOUGH          IL   STORM CHASER

            ALSO QUARTER SIZED HAIL.

0636 PM     HAIL             PLYMOUTH                40.29N 90.92W
04/04/2023  M0.50 INCH       HANCOCK            IL   PUBLIC

            FORMER SPOTTER.

0615 PM     TSTM WND DMG     2 E DENVER              40.29N 91.05W
04/04/2023                   HANCOCK            IL   LAW ENFORCEMENT

            TREE REPORTED DOWN ON COUNTY ROAD 650 N.

0610 PM     TSTM WND DMG     BOWEN                   40.23N 91.06W
04/04/2023                   HANCOCK            IL   LAW ENFORCEMENT

            POWER LINE REPORTED DOWN IN BOWEN.

1130 AM     HAIL             1 NW ARLINGTON          41.48N 89.26W
04/04/2023  M1.75 INCH       BUREAU             IL   PUBLIC

            DELAYED REPORT.

0957 AM     TORNADO          1 NNW COLONA            41.48N 90.37W
04/04/2023                   HENRY              IL   NWS STORM SURVEY

            BRIEF TORNADO. RIPPED OFF THE ENTIRE ROOF OF
            A GAS STATION AND TOSSED IT INTO A BRICK
            BUILDING TO THE SOUTH. THE FRONT WALL OF
            THIS BUILDING COLLAPSED. THE TORNADO ALSO
            UPROOTED TREES.

&&
Local storm report, Apr 4, 11:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     TSTM WND DMG     4 SW ROCK ISLAND        41.44N 90.64W
04/04/2023                   ROCK ISLAND        IL   PUBLIC

            ROOF DAMAGE, DOWNED TREES WITH ROOT BALLS,
            SEMI TRAILERS BLOWN OVER.

&&

ARG
Local storm report, Apr 4, 11:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             URBANA                  42.22N 91.88W
04/04/2023  M1.00 INCH       BENTON             IA   TRAINED SPOTTER

&&

ARG
Special weather statement, Apr 4, 11:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1214 AM CDT Wed Apr 5 2023

IAZ051>053-063>065-067-076-077-087-050600-
Linn IA-Keokuk IA-Iowa IA-Benton IA-Washington IA-Muscatine IA-
Cedar IA-Jefferson IA-Jones IA-Johnson IA-
1214 AM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Keokuk, western
Cedar, Johnson, southeastern Benton, Washington, southwestern Jones,
northwestern Muscatine, northern Jefferson, southern Linn and Iowa
Counties through 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swisher to near Eddyville. Movement was
east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  North Liberty, Swisher and Shueyville around 1220 AM CDT.
  Ely around 1225 AM CDT.
  Bertram and Lake Macbride State Park around 1230 AM CDT.
  Solon around 1235 AM CDT.
  Mount Vernon, Lisbon and Hedrick around 1245 AM CDT.
  Martinsburg around 1250 AM CDT.
  Mechanicsville, Stanwood, Packwood and Abingdon around 100 AM CDT.

Other locations impacted by these storms include Middle Amana, Sugar
Bottom Camp Ground, Johnson County Fairgrounds, Pekin, High Amana,
Lake Darling State Park, Thornburg, Keokuk County Fairgrounds,
Washington County Fairgrounds and West Amana.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 214 and 257.
 Interstate 380 between mile markers 1 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern and east central Iowa.

&&

LAT...LON 4140 9241 4151 9231 4151 9230 4152 9230
      4198 9187 4198 9101 4103 9184 4105 9218
      4116 9218 4116 9241
TIME...MOT...LOC 0513Z 272DEG 25KT 4187 9169 4114 9259

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JTS
Local storm report, Apr 4, 11:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             2 NE CEDAR RAPIDS       41.99N 91.65W
04/05/2023  M0.50 INCH       LINN               IA   TRAINED SPOTTER

&&

ARG
Special weather statement, Apr 4, 11:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1256 AM CDT Wed Apr 5 2023

IAZ041-042-053-054-050630-
Delaware IA-Jackson IA-Dubuque IA-Jones IA-
1256 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern
Jackson, southern Dubuque, northern Jones and southeastern Delaware
Counties through 130 AM CDT...

At 1255 AM CDT, trained weather spotters reported a strong
thunderstorm over Langworthy, or near Anamosa, moving northeast at 55
mph. Penny size hail was reported north of Anamosa at 1253 AM CDT.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cascade and Canton around 110 AM CDT.
  Bernard around 120 AM CDT.
  La Motte and Zwingle around 125 AM CDT.

Other locations impacted by this storm include Swiss Valley Park, Key
West, Jones County Fairgrounds, South Gary Owen, Dubuque Regional
Airport, Garry Owen, Fillmore, Pictured Rocks Wildlife Area, Rockdale
and Mines of Spain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Iowa. A Severe Thunderstorm Watch also remains in effect
until 400 AM CDT for east central Iowa.

&&

LAT...LON 4205 9123 4220 9135 4253 9071 4229 9053
TIME...MOT...LOC 0555Z 240DEG 49KT 4217 9120

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JTS

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jones

When
April 5, 12:00 AM CST
Where
Jones County, 0.86 mi NE of Anamosa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.130, -91.270

Hail, Johnson

When
April 5, 12:25 AM CST
Where
Johnson County, University Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.650, -91.570

Hail, Jackson

When
April 5, 3:19 AM CST
Where
Jackson County, 1.38 mi N of Hurstville
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -90.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092565, 1092564, 1092566.